Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Child suffering from keratosis pilaris. on eucerin plus with AHA, cetaphil. family history of same disease. Suggestions to improve condition ?

User rating for this question
Very Good
Answered by

Practicing since : 1996
Answered : 988 Questions
My almost 2 year old daughter has keratosis pilaris on the back of her arms and legs. I am a physician, not a dermatologist, and asked my sister who is a dermatologist what I should do, but now want another opinion. She recommended using eucerin plus with AHA in it. It seemed to improve her legs, but now one of her arms is much worse. Have been using it for one month. We always put cetaphil on top of it. I have been reading about Cerave cream and other options like coconut oil online, but it is all from random people. I know that it is only a minor problem, but any recommendations would be appreciated. I have kp that has pretty muched resolved in my late 30s, but did try am lactin after I had my older son and had bad kp on my arms that did not help at all. I know it is not curable, but would like to try to improve it some, and the eucerin with AHA seems to have worsened it or maybe it is just progressing on that one arm. Thanks for your help.
Posted Thu, 26 Apr 2012 in Skin Hair and Nails
Answered by Dr. Bharat Chawda 6 hours later

Thank you for posting the query,

You have provided with good information regarding your daughters skin problem and it is a very good description. I appreciate it.

Keratosis pilaris is an autosomal dominant disorder characterized by minute goose-flesh like horny plugs mainly over outer sides of the thighs ,upper arm,buttocks & legs.It can be associated wit dry skin(ichthyosis) .KP usually manifests at 2-3 years of age ,remains until the age of 20 and then subsides gradually.

Treatment consist of using moisturizers as what you have been using ,and along with this one can also use mild keratolytics like 2-3% salicylic acid ointment or tretinoin cream.Lactic acid ,urea, adapalene or tazarotene are also recommended in certain cases.

Eucerin plus with AHA also helps in exfoliation and moisturizing the skin ,but it is pretty mild.Cerave is just a moisturizer,which would be as good as eucerin.Cetaphil again is a moisturizer with no exfoliation .

I would recommend use of a mild keratolytics as mentioned above(tretinoin would be a better choice at this age).

The whole idea here is mild exfoliation and moisturizing the skin.

Since your sister is a dermatologist ,I think you can discuss these possibilities with her and use them under her guidance.

Hope this answers your query.Should you have additional concern regarding the same ,I would be happy to address it.

Dr.Bharat chawda
Above answer was peer-reviewed by
Follow-up: Child suffering from keratosis pilaris. on eucerin plus with AHA, cetaphil. family history of same disease. Suggestions to improve condition ? 3 days later
What about using lac hydrin over tretinoin for a two year old? Would this not be safer? Is lac hydrin stronger than using eucering with AHA? Also, should we try to scrub the area some or just gently wash with our hands? Thanks for your help.
Answered by Dr. Bharat Chawda 2 hours later

Thank you for writing back,

Lac hydrin contains lactic acid which is considered to be very mild as compared to tretinoin or any other AHA's(Alpha hydroxy acids).Yes it would be more safer than tretinoin.

I would suggest you not to scrub the area ,as in long term it would lead to hyper-pigmentation of the area.A gentle wash is always good.And never use a loofah to scrub either .

I thank you again for submitting your question. I hope you found my response to be helpful and informative. If you have any additional concerns I would be happy to address them.

Best Regards,
Dr.Bharat chawda
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor